Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Midland/Odessa, TX

September 20, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2007, 9:41 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2007, 9:41 PM MDT (03:41 UTC)
Expired
Sep 21, 2007, 12:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 210348
FFWMAF
NMC015-210645-
/X.NEW.KMAF.FF.W.0028.070921T0341Z-070921T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
941 PM MDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1245 AM MDT

* AT 938 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
  ACROSS MUCH OF CENTRAL EDDY COUNTY. RADAR AND SATELLITE ESTIMATES
  1 TO 1.5 INCHES OF RAIN HAS FALLEN ACROSS SOUTHWESTERN EDDY COUNTY
  IN THE LAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES PER HOUR
  WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTH CENTRAL EDDY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES   
CITY...LAKEWOOD...CARLSBAD...AVALON...MALAGA AND COUNTY ROAD 720.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

LAT...LON 3296 10382 3221 10380 3202 10402 3201 10463
      3295 10454
TIME...MOT...LOC 0341Z 180DEG 0KT 3211 10443

$$
1 follow-up statement
000 
WGUS74 KMAF 210444
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 PM CDT THU SEP 20 2007

NMC015-210645-
/X.CON.KMAF.FF.W.0028.000000T0000Z-070921T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1042 PM MDT THU SEP 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR EDDY
COUNTY...

AT 1038 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
OVER MANY OF THE ROADS IN THE CARLSBAD AREA. RADAR ESTIMATES AND 
LOCAL REPORTS INDICATE 1 TO 2 INCHES HAVE FALLEN IN CARLSBAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES
CITY...SEVEN RIVERS...OTIS...MALAGA...LOVING...LOCO HILLS...
LAKEWOOD...COTTONWOOD...DAYTON...CARLSBAD NORTH...CARLSBAD...
AVALON...ATOKA AND ARTESIA

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.


LAT...LON 3296 10382 3221 10380 3202 10402 3201 10463
      3295 10454
TIME...MOT...LOC 0442Z 180DEG 0KT 3211 10443

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:51 PM MDT, 8 hours 50 minutes earlier.

Area forecast discussion, Sep 20, 12:51 PM MDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 20 2007

.SHORT TERM...
AN UPPER LEVEL RIDGE WILL EXTEND OVER THE EASTERN AND CENTRAL CWA
TONIGHT AS A STRONG UPPER LOW DIGS DOWN THE WEST COAST. UPPER
LEVEL DISTURBANCES WILL CONTINUE TO ROTATE AROUND THE WESTERN
FRINGE OF THE RIDGE AFFECTING MAINLY THE WESTERN CWA. A THETA-E
RIDGE WILL ALSO EXTEND OVER THE WESTERN PART OF THE AREA.

A PARTICULARLY STRONG SHORTWAVE WILL MOVE NORTHWARD OVER THE EXTREME
WESTERN CWA THIS EVENING RESULTING IN SHOWERS AND THUNDERSTORMS
MAINLY OVER THE HIGHER ELEVATIONS AND THE FAR WESTERN AREAS.
INSTABILITY WILL BE MARGINAL...BUT WITH LI/S OF AROUND -3 AND CAPES
APPROACHING 1000...SOME OF THE STORMS MAY APPROACH SEVERE LIMITS.
HOWEVER...WITH PW/S OF AROUND 1.50 INCHES...HEAVY RAIN WILL BE THE
MAIN THREAT ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS NEAR
THE THETA-E RIDGE.  WILL RAISE POPS OVER THE WESTERN AREAS AND
INCLUDE A MENTION OF HEAVY RAIN THIS EVENING. AS THE DISTURBANCE
CONTINUES TO MOVE NORTH...THE THUNDERSTORMS ARE EXPECTED TO TAPER
OFF AFTER MIDNIGHT.

TEMPERATURES TONIGHT WILL BE SLIGHTLY ABOVE NORMAL MOST AREAS.
OVERNIGHT LOWS WILL BY IN THE 60S AND LOWER 70S WITH A FEW READINGS
IN THE 50S IN THE DAVIS AND GUADALUPE MOUNTAINS.

.LONG TERM...
AN UPPER RIDGE OVER CENTRAL AND WEST TEXAS WILL EXPAND WEST OVER
THE AREA FRIDAY AND OVER THE WEEKEND WITH A STRONG UPPER LOW OVER
THE SOUTHERN CALIFORNIA COAST.  THE UPPER LOW IS PROGGED TO BEGIN
MOVING NORTHEAST OVER THE TOP OF THE RIDGE BY LATE SATURDAY.

THE CHANCES FOR THUNDERSTORMS WILL BE CONFINED TO THE WESTERN CWA ON
FRIDAY AS THE HIGH CONTINUES TO BUILD WEST ACROSS THE AREA.  BY
SATURDAY AND SUNDAY THE RIDGE WILL BUILD ACROSS MOST OF THE
CWA...HOWEVER WEAK UPPER LEVEL DISTURBANCES WILL MOVE CLOSE ENOUGH
TO THE AREA TO CARRY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER
THE WEST.

EARLY NEXT WEEK...A WEAK COLD FRONT WILL APPROACH THE CWA AS AN
UPPER LEVEL TROUGH MOVES ACROSS THE CENTRAL PLAINS INTO THE MIDWEST
REGION.  THE FRONT WILL HAVE A DIFFICULT MAKING IT INTO THE CWA...
HOWEVER IT MAY REACH THE NORTHERN SECTIONS ON TUESDAY. ANY AFFECTS
FROM THE FRONT WILL BE SHORT LIVED AS THE RIDGE CONTINUES TO
EXERT ITS INFLUENCE ON THE CWA.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH MOST OF THE
FORECAST PERIOD.  HAVE INCLUDED SLIGHT COOLING TUESDAY AS THE FRONT
MAY BE IN THE VICINITY.  HIGHS WILL MAINLY BE IN THE 80S WITH 70S IN
THE HIGHER ELEVATIONS AND 90S ALONG THE BORDER AND IN THE UPPER
TRANS PECOS REGION.  LOWS WILL MAINLY BE IN THE 60S AND 70S WITH A
FEW 50S IN THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  67  89  68  /  20  20   0   0
CARLSBAD NM                86  65  90  66  /  30  40  10  10
DRYDEN TX                  88  69  91  69  /  10  20  10  10
FORT STOCKTON TX           88  67  91  68  /  20  20  10  10
GUADALUPE PASS TX          81  62  85  63  /  30  50  20  10
HOBBS NM                   85  66  91  67  /  20  30  10  10
MARFA TX                   81  57  85  56  /  20  30  10  10
MIDLAND INTL AIRPORT TX    86  67  90  69  /  20  20  10   0
ODESSA TX                  86  69  90  69  /  20  20  10   0
WINK TX                    90  71  95  70  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Sep 20, 12:42 PM MDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU SEP 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
142 PM CDT THU SEP 20 2007 /1242 PM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH TONIGHT. THE BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF A TATUM...
HOBBS...PECOS...ALPINE...PRESIDIO LINE. THE STRONGEST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 55 MPH...
SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 20, 3:54 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU SEP 20 2007

NMZ028-TXZ058-202300-
EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS-
354 PM MDT THU SEP 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES AND SOUTHEASTERN EDDY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF RED BLUFF AT 354
PM MDT/454 PM CDT/...MOVING NORTH AT 25 MPH. AREAS AFFECTED INCLUDE
FARM TO MARKET ROAD 652 AND U.S. HIGHWAY 285.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50
MPH AND PEA SIZE HAIL. VERY HEAVY RAINFALL AND DEADLY CLOUD TO
GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 20, 5:13 PM MDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT THU SEP 20 2007

NMZ029-033-034-210015-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
513 PM MDT THU SEP 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN LEA COUNTY.

AT 511 PM MDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 23
MILES NORTHWEST OF TATUM TO 12 MILES SOUTH OF BUCKEYE. THE STRONGEST
STORM WITHIN THIS LINE WAS LOCATED ABOUT 12 MILES SOUTH OF BUCKEYE.
THE LINE IS MOVING TO THE NORTHEAST AT 15 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS TO AROUND 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

PERSONS IN THE PATH OF THESE STORMS...INCLUDING THOSE IN TATUM AND
LOVINGTON...SHOULD BE PREPARED TO SEEK SAFE SHELTER INDOORS.

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.